Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS St. Louis, MO

May 18, 2000Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 18, 2000, 5:53 PM CDT for Saint Louis County, City of Saint Louis, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 5:53 PM CDT (22:53 UTC)
Expired
May 18, 2000, 6:15 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182254
SVRSTL
MOC189-510-182315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 553 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER FENTON..MOVING NORTHEAST AT 50 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  CRESTWOOD
  KIRKWOOD
  WEBSTER GROVES
  UNIVERSITY CITY  

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW!

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

JPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:05 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 2:05 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT THU MAY 18 2000

ETA AND AVN SEEM TO BE VERIFYING THE BEST AT 18Z...SO WILL FOLLOW
THEIR LEAD.

18Z SFC ANALYSIS SHOWED SFC LOW OVER S CNTRL IA WITH A WARM FRONT
EXTENDING INTO NRN IL AND A COLD FRONT EXTENDING BACK INTO SWRN MO.
ACTIVE TSRA HAVE DEVELOPED OVER IA IN THE LEFT EXIT REGION OF THE
UPPER JET AND IMPRESSIVE SFC MOISTURE CONVERGENCE.  KSGF 88D ALSO
SHOWING A LINE OF TSRA DEVELOPING IN AN AREA OF MOISTURE CONVERGENCE
OVER SWRN MO.  HI RES SATELLITE TRENDS HAVE BEEN SHOWING A GRADUAL
INCREASE IN CU FIELDS AHEAD OF THE FRONT OVER NERN AND CNTRL MO IN
AREAS WITH CAPES AOA 2500 J/KG.  STILL THINK ISOLD TO SCT TSRA WILL
DEVELOP LATER THIS AFTN/EVENING IN THE WEAK CONVERGENCE ALONG THE
FNT AND SWEEP EWD.  BEST CHANCE IS AWAY FROM THE CIRRUS CANOPY WHERE
MORE HEATING HAS OCCURRED AND ERODED THE CAP.  0-6KM SHEAR AROUND 50
KTS POINTS TO THE THREAT OF SUPERCELLS WITH LINER HODOGRAPHS
INDICATING PRIMARILY A HAIL/WIND THREAT. LOW AND ACCOMPANYING FRONT
SHOULD CLEAR THE ERN PART OF CWFA BY 06Z.

AVN/ETA SHOWING AOA 70 PCT REL HUM AT 850 MB OVER ENTIRE CWFA ON
FRIDAY AS WRAP AROUND CLOUDS CURRENTLY OVER NEB/IA MOVE SE.  WILL GO
WITH MO CLOUDY SKIES.  MID LEVEL COLD POCKET QUICKLY EXITS WITH
SHEARING LOW...SO KEEP LOW CHC POP FOR -SHRA IN GROUPS ALONG AND E
OF MS RIVER.

AVN ALSO SHOWING SYSTEM CURRENTLY OVER SWRN U.S. WILL EVENTUALLY
LIFT NE ACROSS SRN MO/IL ON SATURDAY.  WILL HIT CLOUDS AND CHC POP
OF RAIN OVER SRN HALF OF CWFA.

FWC/FAN TEMP GUIDANCE IS GOOD AGREEMENT THROUGH PERIOD AND WILL
FOLLOW ACCORDINGLY.

IN THE EXTENDED...SEEING A GREAT DEAL OF DISPARITY IN THE MEDIUM
RANGE MODELS.  THE UKMET AND MRF DIG AN INITIAL SHORTWAVE TROF SEWD
INTO THE MIDWEST BY MONDAY WHEREAS THE NOGAPS AND ECMWF MOVE THIS
SHORTWAVE EAST AND DIG A MORE SUBSTANTIAL SECONDARY TROF INTO THE
CENTER PART OF THE U.S. BY LATE TUESDAY AND WEDNESDAY.  DON'T HAVE
MUCH CONFIDENCE IN EITHER SOLUTION...SO WILL KEEP DRY FOR NOW AND GO
WITH COOLER TEMPS THAN MRF GUIDANCE.

.STL...NONE

BRITT

In the hours before

Special weather statement, May 18, 5:26 PM CDT, 27 minutes before
ILZ095>097-MOZ027-035-036-042-048>051-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT THU MAY 18 2000

TORNADO WATCH #305 HAS BEEN CANCELLED FOR THE FOLLOWING COUNJTIES...

IN ILLINOIS...

ADAMS       BROWN        PIKE

IN MISSOURI...

COLE        CALLAWAY     OSAGE       AUDRAIN
RALLS       MARION       LEWIS       PIKE
MONTGOMERY

.END
GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:29 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren46 min
May 18, 4:16 PM CDTTornado WarningLSXSaint Charles, Saint Louis29 min
May 18, 4:29 PM CDTSevere Thunderstorm WarningLSXCrawford46 min
May 18, 4:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
May 18, 5:03 PM CDTSevere Thunderstorm WarningLSXFranklin, Washington42 min
May 18, 5:34 PM CDTSevere Thunderstorm WarningLSXJefferson26 min
May 18, 6:29 PM CDTSevere Thunderstorm WarningLSXReynolds46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.